Why Australian women are forgetting the pill

Image Source: istock

By Zoe Kassiotis | @ZKassiotis

Potential side effects have seen an increasing number of Australian women choose to come off the oral contraception pill without really knowing what changes to expect.

Women’s health remains a topical issue that is widely misunderstood and can be downplayed by healthcare professionals.

While women often aren’t actually explained how the pill works, or what side effects they may experience on it, even less information is given to why they might want to stop taking it; and what happens if they do?

Although the pill is still the most popular birth control method for Australian women, many choose to stop taking it for reasons other than wanting to stop contraception.

A study by Roy Morgan Research found that the number of Australian women on oral contraception dropped by 4.5 per cent between 2008 and 2015.

Michele Levine, CEO of Roy Morgan Research, said that although Australian women now have a much wider range of contraception possibilities to choose from, side effects still play a part in the decision to stop taking the pill.

“Obviously, factors such as potential side effects, efficiency and convenience all play a role in which method a woman chooses; and it is important for GPs prescribing this kind of medication to take all of these factors into account,” Ms Levine said.

Further studies by Virtual Medical Centre suggest that 23 per cent of fertile women who don’t wish to conceive but chose not to use contraceptives, cited side effects as their reason for non-use.

General practitioner (GP), Dr Megan Morris, told Whim that side effects caused by the pill can include “facial pigmentation, breast tenderness, nausea, headache, changes in bleeding patterns [spotting], changes in libido and mood or weight changes…”

However, women can also experience a range of changes when coming off the pill.

Hormonal changes that some women experienced after they stopped the pill were seen as a temporary sacrifice for the long-term gain of living without the side effects they faced while taking it.

Anastasia Leventeris, 22, said she was put on the pill at age 13 to regulate her cycle, but stopped taking it six years later when she felt it didn’t agree with her body.

“I experienced constant nausea, headaches, fatigue, low moods and an influx in body weight,” Ms Leventeris said.

“I can’t narrow all these symptoms down to just taking the pill, but I noticed a substantial difference in how my body felt and functioned once coming off for good,” she said.

A lack of support and understanding of women’s health makes it all too easy for women to feel like they have no choice but to accept that these symptoms are ‘normal’, or that the benefits of contraception outweigh how they feel.

However, this wasn’t the case for Ms Leventeris, who took it upon herself to research and ‘dig deeper’ after she became frustrated with GPs who only went so far as to prescribe her a different brand of the pill.

“It was so frustrating when I couldn’t find a health practitioner I trusted,” she said.

Though the pill is a highly effective method of contraception, Ms Leventeris still felt as though it was marketed as a ‘quick fix’ for her irregular and painful periods.

“I complained about my symptoms for years to many different GPs, all of which I felt didn’t really take me seriously,” she said.

Though Ms Leventeris said coming off the pill improved her quality of life in the long run, the initial transition period was quite daunting for her.

“My moods would fluctuate and it took a while for my periods to actually regulate.”

“I’m talking six months to a year at least.

“I found once I gave my body enough time to adjust and relearn to have a natural cycle, my symptoms subsided and that was when I began to feel better,” she said.

Much like contraception, many women simply ‘accept’ pill-induced side effects for the sake of having clear skin.

Is freedom of side effects such as low moods and headaches worth the embarrassment that many women with adult acne can experience?

Ms Leventeris said she experienced “acne, acne, acne and more acne,” each time she tried to come off the pill and that that was ultimately why she “gave in,” and went back on.

Any woman who has stopped taking the pill knows all too well the temptation to ‘pop’ back on it when the world’s tallest mountains start to fight for territory on her chin.

General practitioner, Dr Raesha Jaffer, told Elle Australia that it is important for women to be patient with changes they may notice after stopping the pill.

“Most women experience a period two to four weeks post-cessation of the pill and some find their periods may become a little heavier,” Dr Jaffer said.

“If you started the pill specifically for acne, there is a chance it may come back as the right pill does a fairly good job at controlling this.

“Generally allow up to three months for your cycle to re-establish itself again,” she said.

Courtney*, 21, said that conversations with her friends helped her when she made the decision to start the pill for the first time earlier this year.

“The main reason I went on the pill was due to acne, so I chose a pill that was known to help clear up your skin,” Courtney said.

“It has helped to clear up my skin a lot,” she said.

Courtney said that her improved skin makes her happier and more confident; so she plans to keep taking the taking the pill despite experiencing minor side effects.

“I’ve noticed little mood swings because of it, but they haven’t been severe enough for me to stop taking it [the pill],” she said.

However, a fear of acne doesn’t have to stop women who are considering coming off the pill.

Paramedical skincare clinician, Naomi Warne specialises in acne treatment and said that skin-wise, her clients have experienced changes to a significant, moderate or no degree at all when transitioning off the pill.

While many of her younger female clients are on the pill specifically to help their skin, Ms Warne said that there are ways to control temporary post-pill breakouts.

“Women need to keep their skin very clean, hydrated and well-protected from ultraviolet, as well as reducing their salt intake and upping water intake,” Ms Warne said.

“Variables such as genetics, lifestyle stressors, diet, exercise, sleep patterns and underlying conditions all relate.

“Even changing your pillowslip each day as thousands of dead cells accumulate overnight and can lead to cross infections of breakouts,” she said.

Ms Warne said that she often reassures, treats and sees positive results in clients who are concerned with breakouts after ceasing the contraception pill.

“Investing in seeing a professional skin clinician can help you understand your skin on an individual level and be better educated on skin health and lifestyle factors for you.”

“I would say to always consult with a skin clinician who has a good knowledge of acne as there are over 35 different varieties, many of which are hormonal.

“We are trained to take the time and explain things in detail to guide you through what can be a very difficult and frustrating time,” she said.

The pill remains a highly effective and positive method of contraception for many Australian women.

However, for those who do stop taking it, Dr Jaffer said that most women are able to transition off with minimal issues; but that there are some important things to remember.

“The most important thing to realise is that you are at risk of pregnancy when you come off it, so make sure you are covered straight away,” she said.

“For those who may have ongoing issues such as prolonged irregular bleeding, there is likely an underlying cause of this.

“Hence, it is always good to consult your GP if you have any ongoing concerns or issues.”

 

*Names of people and places have been changed for privacy reasons.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s